Wednesday, 28 January 2009

A Word Of Caution in Overdose

Dear Bloggers

Today I want to touch on the topic of drug overdose.

This is a common medical problem. Overdoses should always be taken seriously and investigated and treated vigorously in order to avoid morbidity and mortality.

Although the textbooks tell us about individual drug overdoses, the predicted symptoms, signs, investigations and treatments, they do little to tell us how to manage mixed overdoses. The reason is, patients can take several drugs in combination at various different doses and with drugs that have different rates of release, absorption, volume of distribution and elimination kinetics. This is a total minefield for the physician.

In terms of working out what you are dealing with and what to do, always use a toxicology reference or database. A very good one in the UK is called ToxBase, although also has several toxicology titles available for PDAs which give standard and sound advice. Checking UpToDate is also advantageous in such circumstances and of course the standard textbooks.


Although charcoal therapy is commonly advised to be given if the overdose is within an hour of ingestion, it does not mean that charcoal should not be given if the OD it past one hour. Quite the contrary. As some drugs are in a slow-release formulation, it may take several hours for the full drug dose to be released and absorbed, thereby resulting in toxicity and delayed elimination. Hence, even if the OD is known to be past one hour or the time of ingestion is unknown, charcoal should still be given EXCEPT if there is evidence of bowel perforation or obstruction. Impaired consciousness is a contraindication to charcoal ONLY UNTIL the patient has had their airway secured with an endotracheal tube. Multiple doses of charcoal might need to be given rather than just the customary one dose.

Serum and Urine Drug Screening

Patients should be checked for several compounds either by serum or urine examination including NSAIDs, acetaminophen (paracetamol [UK]), benzodiazepines, lithium, neuroleptics, tricyclics, amphetamines, canabinoids, opiates/opioids, ethylene glycol, methanol, ethanol etc..


Arterial blood gas should also be taken to assess for acidosis or alkalosis - these may be clues indicating the type of overdose. A metabolic acidosis with a raised anion gap might suggest alcohol, methanol, ethylene glycol in the context of an overdose. A respiratory alkalosis might suggest early NSAID overdose which may later change to a metabolic acidosis.

Anion Gap and Osmolar Gap

Check the Anion Gap [Na -(Cl + HCO3)]; >16 is + but truly significant is >25.

Causes of Raised Anion Gap Acidosis remember KUSSMAL.

K etoacidosis
U remia
S alicylates
S epsis
M ethanol / ethylene glycol
A lcohol
L actic acidosis

Osmolar Gap = Measured Osmolality - Calculated Osmolality;
Calculated Osm = 2 x Na + Urea + Glucose

Normal mosm/kg. It is raised in poisoning from methanol, ethylene glycol etc.


Check an ECG -- look for the evidence of acquired Long QT. Patients are at risk of Torsade de Pointes if the QT is significantly prolonged and such patients need to be in an ICU monitored bed. Remember in such cases, magnesium, defibrillation and atrial/ventricular overdrive pacing are the treatment of choice for drug induced Torsade and NOT other antiarrhythmic agents that can make the situation worse!


Check an Xray of the chest -- look for potential aspiration and pulmonary oedema. Sometimes tablets are aspirated and cause lung collapse and chemical damage. The CXR or a chest CT may show the tablet(s) and of course, emergency bronchoscopy for removal!

Abdominal Xray can be performed which may reveal radio-opaque drugs such as heavy metals, iodinated compounds, lithium, enteric coated tablets and NSAIDs etc..

CT head scanning should be performed in the unconscious patient to exclude cerebral oedema or another cause for the unconsciousness e.g. sub-dural haemorrhage.

Infection Screening

In those circumstances when the patient has a fever, unconsciousness and features of infection, a lumbar puncture should be performed to rule out meningitis (after CT head indicates no raised intracranial pressure).

Check blood, urine and sputum cultures as well.

Aide mèmoire and trial of treatment

In the unconscious patient, make sure to check pupillary size. Small 'pin-point' pupils and a low respiratory rate can signify opiate overdose. Be sure to proceed with a trial of naloxone to see if it rouses the unconscious patient. Don't wait for the toxicology report as the patient might have already stopped breathing. Naloxone is safe and it is rewarding to see a completely unconscious patient wake within seconds of the antidote only to complain to you 'Why did you wake me up!', and not thank you for saving their life :-(

Conversely, dilated pupils might signify an SSRI, Cocaine, Amphetamine OD etc...

50 of 50

Moreover, remember that NSAIDs, insulin and oral diabetes agents, to mention just a few, in overdose can commonly result in hypoglycaemia. Serum and CSF glucose concentrations DO NOT correlate well so remember to give the 50ml of 50% dextrose even if the capillary bedside glucose appears normal.

Acetaminophen OD and its treatment

Some hospitals are not able to do rapid acetaminophen levels -- they may take a week to come back from the reference lab! Hence, in those institutions, when it is not known what the patient has ingested and it is not possible to test for the drug or that it takes longer to get the result than would be clinically useful, the antidote to acetaminophen should be administered which can be oral methionine or N-acetylcystine (i.v.).

In view that it might take 48 hours for a significant acetaminophen OD to become clinically detectable with hepatic necrosis and fulminant liver failure, as physicians, we cannot take chances by ruling out that the patient has not taken an acetaminophen OD even if it is considered to be an uncommon occurrence. Remember, any prescribed drug or over the counter drug is a potential poison in overdose. However, the drugs commonly ingested in OD and which can be fatal, should be investigated and treated. If unable to be rapidly tested for, then consider to treat anyway! Remember that liver and renal function tests plus, particularly ABG and INR testing are important clinically and prognostically in liver failure from acetaminophen overdose. Prolongation of the INR, hypoglycaemia, renal failure and acidaemia portend a poor prognosis (King's Criteria).

Don't take risks. Don't take chances. Investigate and treat accordingly.

Further Care

Remember that when the patient gets better you should keep them under close supervision to avoid repeated intentional harm within the hospital. High risk patients are especially vulnerable. This means 24 hour supervision and no less.


Psychiatric input is necessary as soon as they are over the acute phase of the attempted suicide. DO NOT JUST SEND THEM HOME. Psychiatric assessment and / or further treatment may be necessary. Not all suicidal patients need to be admitted for psychiatric assessment. This can be done as an outpatient if the patient is deemed low risk for further suicide attempts.

For a fuller explanations on the various drug overdoses please see the references mentioned above or any major text on the subject.

Please consider :-)

No comments: